Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 4, 2002, 4:19 PM EDT for Pitt County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 4:19 PM EDT (20:19 UTC)
- Expired
- Jul 4, 2002, 5:00 PM EDT
- In force
- 41 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:40 PM EDT | Hail 0.75 | Greenville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
918 WUUS52 KMHX 042019 SVRMHX NCC147-042100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 418 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 500 PM EDT * AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STOKES...OR ABOUT 10 MILES NORTHEAST OF GREENVILLE...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRUCE AT 440 PM EDT. FALKLAND AT 445 PM EDT. OTHER LOCATIONS IN THE WARNING INCLUDE BETHEL AND WHITEHURST. THIS STORM WILL PRODUCE LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAIN. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. $$ 6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:58 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 4, 2:58 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 258 PM EDT THU JUL 4 2002 VERY LITTLE ACTIVITY OVER CWA SO FAR THIS AFTN...HARD TO FIND MUCH CU. MAY SEE SOME LATE ACTIVITY ON SEA BREEZE AND WILL CONTINUE WITH 10 POP TONIGHT FOR ISOLATED STORMS...MAINLY THIS EVE. PERSISTENCE FCST FOR FRI AS SHRT WV AND FRONT NOW MOVING IN FRI NIGHT. WILL HOLD HIGHEST POPS AT 40 % FOR FRI NIGHT FOR NOW...BUT WOULD NOT BE SURPRISED TO SEE SQUALL LINE DEVELOP UPSTREAM AND MOVE INTO REGION. LINGERING 20/30 POPS FOR SAT AS FRONT GRADUALLY PUSHES S. DRY SUN AND MON...THEN CHC POPS TUE-THU AHEAD OF NEXT FRONTAL SYSTEM. PERSISTENCE FOR TEMPS TONIGHT AND FRI. SHOULD BE JUST BELOW HEAT ADVISORY CRITERIA AGAIN FRI AFTN. CONSENSUS MOS TEMPS FOR REST OF SHORT TERM PERIOD. WENT A FEW DEGS ABOVE AVN MOS FOR MAX TEMPS TUE-THU...RETURN TO S-SW FLOW SHOULD PUSH TEMPS BACK TO NEAR 90. MARINE: TROF TO OUR W TO KEEP WINDS SW THRU TMRW MORNING...BUT FAIRLY LT. THE FRONT WL MV S DURING THE DAY TMRW...TO JUST N OF OUR WTRS. ETA/AVN NOT TOO FAR APART...AND WL GO WITH THE IDEA OF WIND SHIFT FM W-SW TO N-NE FM N TO S OVERNIGHT TMRW NT. A MODERATE SURGE WORKS DOWN TO HAT BEFORE WEAKENING EARLY TO MID SAT...BUT STILL STAYING BLO SCA CRITERIA. WL SEE A GRADUAL INCRS IN SEAS TO 3-4 FT ON SAT WITH THE NE PUSH OF WIND. OTHERWISE...THE EXTNDD THRU EARLY TUE APPEARS TO FEATURE FAIRLY LT WINDS (AOB 15KT) WITH FVRBL SEAS AS THE RIDGE BUILDS BACK OVERTOP BY MON. .MHX...NONE. JBM/NP
In the hours before
Special weather statement, Jul 4, 3:48 PM EDT, 31 minutes before
NCZ029-044-042115- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 348 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL 515 PM EDT... AT 348 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF GREENVILLE...OR ABOUT 12 MILES SOUTHWEST OF WILLIAMSTON...MOVING SOUTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT 355 PM EDT...GREENVILLE AT 415 PM EDT...WINTERVILLE AT 425 PM EDT... AYDEN...AND...RENSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
Special weather statement, Jul 4, 3:53 PM EDT, 26 minutes before
NCZ029-044>047-079>081-090>095-098-051000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 PM EDT THU JUL 4 2002 ...HEAT INDICES NEAR 105 DEGREES FRIDAY AFTERNOON... TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER INLAND LOCATIONS OF EASTERN NORTH CAROLINA FRIDAY. THESE TEMPERATURES COMBINED WITH HUMID CONDITIONS WILL PUSH HEAT INDICES TO NEAR 105 DEGREES FRIDAY AFTERNOON. TEMPERATURES ALONG THE COAST WILL BE A LITTLE COOLER DUE TO THE SEA BREEZE. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS OR CHILDREN IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY... RESULTING IN HEAT STROKE AND DEATH. EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES... DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:59 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 61 min |
| Jul 4, 5:56 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.